Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 44, NWS Baltimore/Washington

May 5, 2021Calvert County, Charles County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 5, 2021, 3:17 PM EDT for Calvert County, Charles County, Saint Mary's County, Maryland. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2021, 3:17 PM EDT (19:17 UTC)
Expired
May 5, 2021, 4:00 PM EDT
In force
43 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calvert County, MD, Charles County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:48 PM EDTTSTM WND DMG3 Ese Wicomico, MD2 TREES DOWN ON POWERLINES NEAR THE INTERSECTION OF THOMPSON CORNER ROAD AND BUDDS CREEK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS51 KLWX 051917
SVRLWX
MDC009-017-037-052000-
/O.NEW.KLWX.SV.W.0044.210505T1917Z-210505T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
317 PM EDT Wed May 5 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Marys County in southern Maryland...
  Southwestern Calvert County in southern Maryland...
  Central Charles County in southern Maryland...

* Until 400 PM EDT.

* At 317 PM EDT, a severe thunderstorm was located near Port Tobacco
  River, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  La Plata, Leonardtown, Sheridan Point, Greenwell State Park, Saint
  Leonard Creek, California, Golden Beach, Hollywood, Saint Leonard,
  Wicomico, Hughesville, Long Beach, Mechanicsville, Charlotte Hall,
  Clements, Chaptico, Sandgates, Sotterley, Bel Alton and Faulkner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 7654 3841 7701 3842 7702 3855 7696
      3845 7646
TIME...MOT...LOC 1917Z 289DEG 37KT 3845 7696 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG
3 follow-up statements
328 
WWUS51 KLWX 051930
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
330 PM EDT Wed May 5 2021

MDC009-017-037-052000-
/O.CON.KLWX.SV.W.0044.000000T0000Z-210505T2000Z/
St. Marys MD-Calvert MD-Charles MD-
330 PM EDT Wed May 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN ST. MARYS...SOUTHWESTERN CALVERT AND EAST CENTRAL
CHARLES COUNTIES...

At 330 PM EDT, a severe thunderstorm was located near Golden Beach,
or 8 miles southwest of Hallowing Point, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Leonardtown, Greenwell State Park, Saint Leonard Creek, Sheridan
Point, California, Golden Beach, Hollywood, Saint Leonard, Wicomico,
Hughesville, Long Beach, Mechanicsville, Charlotte Hall, Clements,
Morganza, Hillville, Chaptico, Sandgates, Sotterley and Tintop Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 7654 3837 7690 3846 7687 3852 7683
      3845 7646
TIME...MOT...LOC 1930Z 285DEG 36KT 3843 7680 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG
968 
WWUS51 KLWX 051942
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
342 PM EDT Wed May 5 2021

MDC017-051951-
/O.CAN.KLWX.SV.W.0044.000000T0000Z-210505T2000Z/
Charles MD-
342 PM EDT Wed May 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHARLES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3824 7654 3833 7677 3849 7671 3845 7646
TIME...MOT...LOC 1941Z 285DEG 37KT 3841 7664 

$$

MDC009-037-052000-
/O.CON.KLWX.SV.W.0044.000000T0000Z-210505T2000Z/
St. Marys MD-Calvert MD-
342 PM EDT Wed May 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL ST. MARYS AND SOUTHWESTERN CALVERT COUNTIES...

At 341 PM EDT, a severe thunderstorm was located near Sheridan Point,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Leonardtown, Greenwell State Park, Saint Leonard Creek, Sheridan
Point, California, Golden Beach, Hollywood, Saint Leonard, Long
Beach, Mechanicsville, Clements, Morganza, Hillville, Sandgates,
Sotterley, Tintop Hill, Oakville, Loveville and Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 7654 3833 7677 3849 7671 3845 7646
TIME...MOT...LOC 1941Z 285DEG 37KT 3841 7664 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG
598 
WWUS51 KLWX 051951
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
351 PM EDT Wed May 5 2021

MDC009-037-052000-
/O.CON.KLWX.SV.W.0044.000000T0000Z-210505T2000Z/
St. Marys MD-Calvert MD-
351 PM EDT Wed May 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL ST. MARYS AND SOUTH CENTRAL CALVERT COUNTIES...

At 351 PM EDT, a severe thunderstorm was located over Chesapeake
Ranch Estates, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Leonardtown, Greenwell State Park, Saint Leonard Creek, California,
Hollywood, Saint Leonard, Long Beach, Tintop Hill, Hillville and
Sotterley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 7654 3830 7669 3846 7657 3845 7646
TIME...MOT...LOC 1951Z 289DEG 37KT 3834 7640 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:17 PM EDT, 0 minutes earlier.

Area forecast discussion, May 5, 3:17 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
317 PM EDT Wed May 5 2021

.SYNOPSIS...
A cold front will pass through the area late this afternoon
into this evening. High pressure will build in from Canada
Thursday before another low pressure crosses the region Friday.
High pressure will return for Saturday before low pressure
possibly impacts the area Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
A cold front is moving into northeastern Maryland and eastern
Virginia. Showers and a couple of severe thunderstorms have
formed ahead of the front from BWI Airport, into southern
Maryland, and extending southwestward into the eastern portions
of the Virginia Piedmont. The main threat with severe
thunderstorms are large hail and damaging winds. Additional
strong to severe thunderstorm could form farther to the south
into eastern Virginia, over the Tidal Potomac, and the central
Chesapeake Bay. Cooler and drier air will push into the region
behind the front this evening and overnight. Dewpoint
temperatures, indicating the drier air, will drop nearly 20
degrees over an 18 to 24 hour period starting late this
afternoon. A Freeze Warning has been issued for western
Pendleton and western Highland Counties from 3am to 9am tonight
into Thursday morning. Patchy frost is not out of the question
either in sheltered valleys in the west. Frequent wind gusts
should be in the range of 20 to 30 mph.

High pressure will build overhead Thursday allowing for cool
conditions for this time of year, despite some sunshine. There
will be some high clouds due to a jetstreak around the base of a
broad upper-level trough over the region, but the cloud deck
should be thin.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
An upper-level trough will become sharply defined Thursday
night. Low pressure will develop over North Carolina. A second
low that will develop over southwestern PA. A boundary will set
up between these two systems, and an onshore flow will develop
ahead of them. However, much of Thursday night should be dry as
this is taking place, since most of the dynamics will remain to
our south and west and moisture will still be limited. A few
showers may develop over our western areas near the Allegheny
Highlands into central Virginia overnight though.

The forcing associated with these systems will strengthen as the
upper-level trough axis swings negatively tilted, allowing these
systems to continue phasing. Coastal low pressure will develop,
but likely too far offshore to have a significant impact.
However, forcing along the boundary between the northern and
southern stream low will strengthen, and that boundary will
slowly pass through from west to east. At the same time,
moisture will be in the increase as an onshore flow component
draws moisture from the Atlantic. As a result, widespread
showers are expected to develop, and with the clouds and onshore
flow it will be very cool for this time of year. Bottom line, is
that Friday looks like a wet, dreary and chilly day for this
time of year.

This system will exit Friday night, and a northwest flow will
bring more chilly conditions for this time of year. However, it
should dry out.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As the trough moves offshore Saturday, a weak area of surface high
pressure will build over the region. The upper level flow will
become more zonal and temperatures will increase slightly Sunday,
but still remain slightly below average. An area of low pressure
will approach the region Sunday with rain chances increasing later
in the day into Sunday night and Monday. As we remain in the cool
sector, do think we stay stable so the severe threat is likely
minimal. However, the potential for flooding will need to be
monitored, especially west of the Blue Ridge where the greatest
potential exists for 1 to locally 2 inches of rain.

A weak cold front looks to move through the region Monday, before
potentially lifting back north through the region as a warm front by
midweek. This results in the residual chance for showers almost
daily. Upper level flow looks to stay west or west-northwest, so
temperatures do look to stay near or below the (new) normals across
the CWA through Midweek. There may be some frost/freeze concerns
across the higher terrain of the Allegheny Front if there are no
clouds or precip Monday and again Tuesday night.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Heavy showers have moved south and east recently; therefore, any
brief MVFR conditions will improve to VFR the rest of this
afternoon into the overnight. A gusty northwest wind of 20 to
30 kts are expected behind the cold front later this afternoon
into tonight. High pressure will settle overhead Thursday, but
more showers and subVFR conditions are expected Friday.
Northwest winds will dry things out Friday night.

Primarily VFR conditions expected Saturday. MVFR conditions
possible due to low clouds and rain showers on Sunday.

&&

.MARINE...
A cold front will pass through this afternoon. Strong to severe
thunderstorms along the cold front will move out of the waters
by early evening. Special Marine Warnings have been issued and
will be issued over the next hour or two as severe storms march
across the region.

A pressure surge behind the cold front will cause gusty
northwest winds, and an SCA is in effect for the waters this
afternoon through tonight. Gusts around 30 knots are expected.

High pressure will settle overhead Thursday, and an SCA is in
effect for portions of the waters ahead of the building high for
Thursday morning. More SCA conditions are possible Friday as low
pressure develops and tracks offshore.

SCA conditions are likely Sunday through the first part of next
week.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will cause elevated water levels this afternoon,
but confidence is too low for any advisories at this time since
the flow is expected to turn west of south.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Freeze Warning from 3 AM to 9 AM EDT Thursday for VAZ503.
WV...Freeze Warning from 3 AM to 9 AM EDT Thursday for WVZ505.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ530>534-
     537>543.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ535-536.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, May 5, 2:53 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
253 PM EDT Wed May 5 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-061900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
253 PM EDT Wed May 5 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for severe thunderstorms this
afternoon with damaging wind and large hail being the primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-061900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
253 PM EDT Wed May 5 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for severe thunderstorms through mid-
afternoon, especially east of the Central Blue Ridge. Damaging
wind and large hail are the primary threats.

Areas of frost are possible overnight in the valleys west of the
Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MDZ001-501-502-VAZ503-504-WVZ501>506-061900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
253 PM EDT Wed May 5 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Freeze Warning is in effect for western Pendleton County in West
Virginia and western Highland County in Virginia from 3am through
6am overnight.

Areas of frost are also possible in the sheltered Valleys.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Freeze Warning is in effect for western Pendleton County in West
Virginia and western Highland County in Virginia from 6am through
9am Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 10:34 AM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT WED MAY 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     4 WNW OAKLEY            38.30N  76.81W
05/04/2021                   ST. MARYS          MD   EMERGENCY MNGR

            A FEW TREES SNAPPED AND UPROOTED ON NOTLEY HALL ROAD.

&&

EVENT NUMBER LWX2104055

CPB
Local storm report, May 5, 1:54 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT WED MAY 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     1 N FINKSBURG           39.51N  76.89W
05/03/2021                   CARROLL            MD   PUBLIC

            MANY TREES CRACKED AND KNOCKED DOWN.

&&

EVENT NUMBER LWX2104056

CPB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:40 PM EDTSevere Thunderstorm WarningLWXCharles50 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.